Study provides guidance on drug holidays from popular osteoporosis treatments

Doctors commonly recommend drug holidays, or breaks, from certain osteoporosis drugs due to the risks associated with these treatments. Yet little has been known about the ideal duration of the holidays and how best to manage patients during this time.

This popular class of medications, known as bisphosphonates, has been shown to cause fractures in the thigh bones and tissue decay in the . The American Association of Clinical Endocrinologists recommends a drug holiday or break from these treatments after four to five years of density stability if osteoporosis is moderate and after 10 years of stability if is high.

However, new research from Loyola University Health System reveals that should resume treatment if they develop a fracture, have a decline in bone strength or an early rise in signs indicative of increased fracture risk. Researchers also found that and those with very low bone strength should be closely followed during a break from treatment. These findings were published in the latest issue of Endocrine Practice.

"This study provides some guidance about what to do during drug holidays and how long they should last," said Pauline Camacho, MD, study investigator and director of the Loyola University Osteoporosis & Metabolic Bone Disease Center. "The results highlight groups who are at risk for fractures during drug holidays and recommendations on when to resume treatment."

Loyola researchers evaluated 209 patients who started a drug holiday from bisphosphonates. Eleven patients (5.2 percent) developed fractures and all patients had a significant increase in bone-specific alkaline phosphatase at six months. This level was more pronounced in patients who developed a fracture. While there was no significant change in the bone mineral density of the lumbar spine, there was a statistically significant decline in the femoral neck bone mineral density.

"These findings will help us continue to refine the current practice of drug holidays to better manage patients with osteoporosis," Dr. Camacho said.

add to favorites email to friend print save as pdf

Related Stories

Taking a break from osteoporosis drugs can protect bones

Nov 18, 2010

Taking time off from certain osteoporosis drugs may be beneficial to bone health, according to a study conducted at Loyola University Health System. Researchers found that bone density remained stable for three years in patients ...

Osteoporosis drugs compared for side effects, efficacy

Nov 28, 2013

A study comparing the efficacy and tolerability of two popular osteoporosis drugs, denosumab and zoledronic acid, found that denosumab had a significantly greater effect on increasing spine bone mineral density and zoledronic ...

Alendronate reduces adjacent-level vertebral fractures

Dec 30, 2013

(HealthDay)—For females with osteoporosis, the rate of adjacent-level vertebral fractures is relatively low, with reduced odds with bisphosphonate therapy, according to a study published in the Dec. 1 issue ...

Recommended for you

Ebola kills 31 people in DR Congo: WHO

44 minutes ago

An outbreak of the Ebola virus in the Democratic Republic of Congo has killed 31 people and the epidemic remains contained in a remote northwestern region, UN the World Health Organization (WHO) said Tuesday.

Dengue fever strikes models in Japan

3 hours ago

A worsening outbreak of dengue fever in Japan has claimed its first celebrities—two young models sent on assignment to the Tokyo park believed to be its source.

Japanese researchers develop 30-minute Ebola test

3 hours ago

Japanese researchers said Tuesday they had developed a new method to detect the presence of the Ebola virus in 30 minutes, with technology that could allow doctors to quickly diagnose infection.

Senegal monitors contacts of 1st Ebola patient

15 hours ago

Senegalese authorities on Monday were monitoring everyone who was in contact with a student infected with Ebola who crossed into the country, and who has lost three family members to the disease.

Cerebral palsy may be hereditary

21 hours ago

Cerebral palsy is a neurological developmental disorder which follows an injury to the immature brain before, during or after birth. The resulting condition affects the child's ability to move and in some ...

User comments